Arkansas, 2018Damaging Winds in Arkansas, June 2, 2018
June 2, 2018 · NWS MEG · 19 events in 7 counties and zones
A strong upper level disturbance generated a severe bow echo across portions of northeast Arkansas during the late evening hours of June 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance generated a severe bow echo across portions of northeast Arkansas during the late evening hours of June 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 2, 6:55 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 2, 6:55 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
755 PM CDT Sat Jun 2 2018
.UPDATE...
Currently, showers and thunderstorms are ongoing to the NW of the
CWA in association with a surface cold front. The front currently
extends roughly from NW Arkansas northeastward through S
Illinois. These storms are currently discrete out ahead of the
front, but are expected to congeal into a line as they progress
further SE.
Latest mesoanalysis places a tight instability gradient roughly
along the MS River, with much more stable air present over W TN,
with much lower 850 hPa RH values there indicating the presence of
dry air contributing to a more stable atmosphere. This coincides
well with the latest runs of the HRRR, which bring a line of
storms SSE through the CWA, a cold pool propagating along the
instability gradient. The latest HRRR run brings the storms
through the Memphis metro between 11 PM and midnight. The storms
will be capable of producing large hail, with damaging winds a
secondary threat. Latest thinking is NE Arkansas and the Missouri
Bootheel stand the best odds of severe storms, as the storms will
likely wane in intensity as they move to the SE.
Have updated POPs to account for the latest timing. Confidence in timing
and strength of the line of storms remains limited at this time.
The Severe Thunderstorm Watch remains in effect for E Arkansas and
the Missouri Bootheel through 10 PM.
ZDM
&&
.PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/
DISCUSSION...Surface analysis this afternoon places a cold front
from Northwest Missouri back through Eastern Kansas and West
Texas. A hot and humid airmass is in place across the Lower
Mississippi Valley this afternoon with temperatures as of 2 PM CDT
in the upper 80s to lower 90s with surface dewpoints in the 70s.
Severe thunderstorm potential for the remainder of the afternoon
into the evening will be the primary focus in this afternoon's
forecast issuance.
Regional WSR-88D radar trends have indicated the development of a
scattered line of showers and thunderstorms just ahead of a cold
front. A Mesoscale Convective Vortex (MCV) over Missouri is
providing additional lift over the region. The lift produced by
this feature and the cold front combined with a very warm, moist,
and unstable airmass will support the development of showers and
thunderstorms across the Mid-South into tonight.
Short term models including Convective Allowing Models (CAMs)
indicate showers and thunderstorms will continue to develop and
push across Arkansas for the remainder of the afternoon and
affecting portions of East/Northeast Arkansas and the Missouri
Bootheel until early evening. This convective activity is
anticipated to reach the Mississippi River between early to
evening, and across the remainder of the Mid-South late evening
into the overnight hours. Some uncertainty remains between the
models on timing and coverage and will be closely monitored as the
event unfolds.
Surface based CAPE values in excess of 3000 J/kg, steep 700-500
mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk
Shear values around 40 kts support the potential of some strong to
severe thunderstorms across the region late this afternoon into
tonight. Damaging winds is expected to be the predominant threat
along with a secondary threat of large hail. Localized heavy
rainfall may also be possible with these thunderstorms.
Slightly cooler and drier air will filter into the Lower
Mississippi Valley into early next week. Long term models indicate
an upper level ridge will attempt to build across the region into
much of next week. However, much of the region will remain on the
eastern periphery of the upper level ridge axis placing the Mid-
South within northwest flow aloft. Confidence in shower and
thunderstorm chances next week remains low as models differ on
timing of individual mid-level shortwave troughs and the strength
of the ridge. Consequently, have leaned toward isolated rain
chances until models come into better agreement.
CJC
&&
.AVIATION...
00Z TAFs
Warm midlevel temps (FL050-FL150) effectively capped TSRA development
over the Midsouth earlier this afternoon. Cooler temps aloft will
arrive later this evening (04z-06z at MEM) as a midlevel
disturbance weakens upper level ridging.
Latest few HRRR runs have been consistent with potential TSRA
timing. Strength and coverage will dependent on how well or if
TSRA can organize a cold pool over southern MO and forward
propagate south/southeast quickly enough to overcome otherwise
weak southerly inflow and relatively dry air above FL040.
In summary, forecast confidence for TSRA in the MEM TRACON is
limited, but enough potential exists to maintain the status quo,
with minor adjustments to timing.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 1:54 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
254 PM CDT Sat Jun 2 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
254 PM CDT Sat Jun 2 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Strong to severe storms will be possible late this afternoon into
this evening ahead of an approaching cold front. Damaging winds
and large hail will be the main threats from any severe
thunderstorms. Localized heavy rainfall is also possible.
Heat indices will reach between 100 to 105 degrees this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in support of severe weather
operations.
Thunderstorm Wind, Randolph
- When
- June 2, 8:10 PM CST to 8:20 PM CST
- Where
- Randolph County, 3.38 mi SW of Lorine to 2.32 mi N of Noland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.260, -91.105
Several trees were down on Highways 62 and 90 west of Pocahontas. Tree down on the Eleven Point River Bridge on Highway 62. Power lines were also knocked down.
Thunderstorm Wind, Lawrence
- When
- June 2, 8:17 PM CST to 8:25 PM CST
- Where
- Lawrence County, 1.08 mi NW of Imboden to 0.27 mi S of Imboden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 36.212, -91.183
Several trees down around Imboden.
Thunderstorm Wind, Lawrence
- When
- June 2, 8:25 PM CST to 8:35 PM CST
- Where
- Lawrence County, 1.41 mi NNW of Black Rock to 0.86 mi WNW of Portia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 36.119, -91.108
Thunderstorm Wind, Lawrence
- When
- June 2, 8:40 PM CST to 8:50 PM CST
- Where
- Lawrence County, 2.31 mi NW of Walnut Ridge to 2.99 mi N of Ponders
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 36.092, -90.981
Trees and power lines down around Walnut Ridge.
Thunderstorm Wind, Greene
- When
- June 2, 8:45 PM CST to 8:55 PM CST
- Where
- Greene County, 0.49 mi WSW of Center Hill to 0.51 mi S of Paragould
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 36.077, -90.537
Power lines and trees down around Paragould.
Thunderstorm Wind, Lawrence
- When
- June 2, 8:50 PM CST to 8:55 PM CST
- Where
- Lawrence County, 0.7 mi W of Alicia to 0.93 mi SSE of Alicia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.900, -91.093
Front porch removed from a home in town.
Thunderstorm Wind, Poinsett
- When
- June 2, 9:25 PM CST to 9:35 PM CST
- Where
- Poinsett County, 1.71 mi WNW of Waldenburg to 1.25 mi SW of Waldenburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.578, -90.959
Trees and power lines down just west of Waldenburg.
Thunderstorm Wind, Poinsett
- When
- June 2, 9:25 PM CST to 9:35 PM CST
- Where
- Poinsett County, 4.15 mi W of Waldenburg to 2.74 mi SW of Waldenburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 35.578, -91.003
Lots of trees and power-lines down around the area. A shed completely destroyed. Shingles peeled off roof and a metal farm shop roof was removed.
Thunderstorm Wind, Poinsett
- When
- June 2, 9:26 PM CST to 9:35 PM CST
- Where
- Poinsett County, 2.24 mi NNE of Fisher to 2.42 mi E of Fisher
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 35.511, -90.967
Sixteen power-poles in a row snapped and a metal barn blown down.
Thunderstorm Wind, Poinsett
- When
- June 2, 9:27 PM CST to 9:35 PM CST
- Where
- Poinsett County, 2.47 mi WSW of Fisher to 0.81 mi NE of Pittinger
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 35.473, -91.023
Two large grain bins were completely destroyed near County Road 100. One grain bin was tossed 75 feet across the road into a bunch of trees.
Thunderstorm Wind, Poinsett
- When
- June 2, 9:30 PM CST to 9:35 PM CST
- Where
- Poinsett County, 1.46 mi NNW of Fisher to 1.89 mi ESE of Fisher
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 35.499, -90.990
Wind damage to a power sub station.
Thunderstorm Wind, Cross
- When
- June 2, 10:02 PM CST to 10:10 PM CST
- Where
- Cross County, 2.4 mi NNE of L Angiulle to 1.15 mi ESE of Mc Elroy
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 35.259, -90.876
Roof collapsed on large combine shed.
Thunderstorm Wind, Cross
- When
- June 2, 10:02 PM CST to 10:10 PM CST
- Where
- Cross County, 2.95 mi N of L Angiulle to 1.45 mi NNW of Fitzgerald Crossing
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 35.273, -90.900
Twelve large power poles snapped in a row along Highway 64 just west of Wynne.
Thunderstorm Wind, Cross
- When
- June 2, 10:15 PM CST to 10:25 PM CST
- Where
- Cross County, 0.72 mi NE of Fitzgerald Crossing to 1.68 mi E of Wilkins
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.188, -90.812
Trees down at Fitzgerald Crossing south of Wynne.
Thunderstorm Wind, St. Francis
- When
- June 2, 10:20 PM CST to 10:30 PM CST
- Where
- St. Francis County, 0.57 mi N of Rosenbaum to 1.45 mi NW of Forrest City Muni Ar
- Measured
- 87 kt (100 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $6.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 35.138, -90.830
Numerous trees down in approximately a two mile swath from near Colt, Arkansas. The hangar at the Delta Regional Airport in Colt was destroyed. In addition, several trees fell on houses along the path and numerous homes had some roof damage. Some power poles were snapped in the damage path.
Thunderstorm Wind, St. Francis
- When
- June 2, 10:25 PM CST to 10:35 PM CST
- Where
- St. Francis County, 1.36 mi SSW of Rosine to 1.08 mi NE of Forrest City Muni Ar
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.013, -90.812
House collapsed after roof was torn off.
Thunderstorm Wind, St. Francis
- When
- June 2, 10:25 PM CST to 10:35 PM CST
- Where
- St. Francis County, 0.3 mi SSW of Union Hill to 1.66 mi N of Poplar Grove
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 35.046, -90.823
Numerous trees and power lines down across town with a widespread power outage. Additional trees down on houses across the city and one trailer north of town. The worst damage stretched along Highway 1.
Thunderstorm Wind, St. Francis
- When
- June 2, 10:30 PM CST to 10:35 PM CST
- Where
- St. Francis County, 1.28 mi SSE of Telico to 0.96 mi SSW of Rosine
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Broadcast Media
- Coordinates
- 35.032, -90.826
Damage to a Waffle House and two semi-trailers overturned off I-40 and Highway 1 exit.
Thunderstorm Wind, Lee
- When
- June 2, 10:40 PM CST to 10:50 PM CST
- Where
- Lee County, 0.77 mi SSW of Felton to 1.39 mi SSE of Marianna
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 34.790, -90.785
Lots of large trees down along Highway 79 in and around the city of Marianna.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 2 to 3, 2018$44,000 · 70 kt wind · 15 events
- Wildfire in California, June 2 to 8, 20185 injured · 1 event
- Flood and Hail in Missouri, June 2, 2018$27,000 · 2.5 in hail · 15 events
- Flood in West Virginia, June 2 to 3, 2018$50,000 · 1 event
- Hail and Damaging Winds in Florida, June 2 to 3, 2018$22,000 · 1 in hail · 16 events
- Damaging Wind in Mississippi, June 2 to 3, 2018$40,000 · 60 kt wind · 1 event
- Damaging Winds in Georgia, June 2, 2018$22,000 · 55 kt wind · 3 events
- Damaging Winds in Florida, June 2, 201852 kt wind · 17 events
- Damaging Winds and Heavy Rain in Iowa, June 2, 201876 kt wind · 15 events
- Damaging Winds and Heavy Rain in Georgia, June 2, 2018$3,000 · 52 kt wind · 14 events
- Damaging Winds in Iowa, June 2, 2018$16,000 · 4 events
- Flooding in West Virginia, June 2 to 5, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766602, 766582, 766581, 766585, 766583, 766584, 766586, 766588, 766587, 766589, 766590, 766591, 766592, 766593, 766594, 766596, 766600, 766598, 766601.